What is the prevalence of immunotherapy-related toxicity following treatment of non–small cell lung cancer (NSCLC)?

Updated: Jul 15, 2021
  • Author: Winston W Tan, MD, FACP; Chief Editor: Nagla Abdel Karim, MD, PhD  more...
  • Print
Answer

Immune-mediated adverse effects are a common complication of checkpoint inhibitor therapy, with autoimmune toxicity of any grade occurring in approximately 30% of patients and grade 3-5 toxicity occurring in up to 10% of patients. Dermatologic, pulmonary, gastrointestinal, endocrine, neurologic, cardiovascular, and musculoskeletal involvement have all been reported. [207]

A study by Berner et al in 73 patients with NSCLC who received anti–PD-1 therapy with nivolumab or pembrolizumab found that autoimmune skin toxic effects were more frequent in patients with complete remission or partial remission (68.2%) than in those with progressive or stable disease (19.6%). These authors identified nine T-cell antigens that were present in both tumor tissue and skin and were able to stimulate CD8+ and CD4+ T cells in vitro. Several of the antigen-specific T cells found in blood samples were present in autoimmune skin lesions and tumors of patients who responded to anti–PD-1 therapy. [208]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!